A two-sex age-structured population model: Well posedness

M. Martcheva, F. A. Milner

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


In this paper we consider a two-sex population model proposed by Hoppenstead. We do not assume any special form of the mating function. We address the problem of existence and uniqueness of continuous and classical solutions. We give sufficient conditions for continuous solutions to exist globally and we show that they have in fact a directional derivative in the direction of the characteristic lines and satisfy the equations of the model with the directional derivative replacing the partial derivatives. The existence of classical solutions is established with mild assumptions on the vital rates.

Original languageEnglish (US)
Pages (from-to)111-129
Number of pages19
JournalMathematical population studies
Issue number2
StatePublished - 1999
Externally publishedYes


  • Classical solutions
  • Continuous solutions
  • Directional derivative
  • Sexually transmitted diseases
  • Two-sex population model

ASJC Scopus subject areas

  • Demography
  • Geography, Planning and Development
  • General Agricultural and Biological Sciences


Dive into the research topics of 'A two-sex age-structured population model: Well posedness'. Together they form a unique fingerprint.

Cite this